Elders that take Coumadin or Warfarin do so to prevent strokes or heart attacks. The effects can be downright frightening. Some very normal, very healthy, everyday sustenance can be quite unhealthy if imbibed while taking the so-called preventive drug.
The normal, healthy, everyday foods that affect the elder taking this drug are green vegetables. The reason being is that green veggies contain Vitamin K and this vitamin can have negative impacts on the effectiveness of Coumadin when it comes to preventing blood clots.
The drug itself is an anticoagulant that decreases the possibility for blood clots to form in the patient’s body. Coumadin/Warfarin therapy helps to create blood that contains too few clotting proteins to cause clots; still containing enough clotting ability to stop uncontrollable bleeding.
A body’s liver utilizes Vitamin K to make the proteins responsible for allowing blood to clot. Coumadin/Warfarin works against this process; slowing the production of Vitamin K and the clotting proteins that the liver produces. An elder’s blood levels are measured in order for a doctor to prescribe the proper levels of the drug.
That is why a senior must control their intake of green leafy veggies like broccoli, spinach, Brussels sprouts, Swiss chard, cabbage and collard greens. They can eat them, but the elder must control their consumption in order to keep the proper balance of the drug in their system.
Blood can get too thick if too much Vitamin K is introduced and too thin if there is not enough Vitamin K. In order to tell, INR tests are given. These tests ensure that the proper dosage of the drug is being prescribed and taken by the elder.
In order to be the best caregiver that I can be, I am there to make certain that this happens. I know that With Age Comes Respect and making sure that my elders are taken care of body, mind and soul means that I will do anything to secure their health and well-being. This is the topic of this week’s discussion.